Follow
Share

My father has become more agitated and aggressive as his dementia has worsened. He has even pulled my mother's hair and pushed her. She is in the same care facility. They recently put him on a daily dosage of an anti-anxiety drug and he is already on an antidepressant. We don't want to put him on more medications but don't know what else we could try.

The wellness director and the psychiatrist at their facility seem to be pushing for a 2 week psychiatric observation at a psychiatric hospital. Yet they have not tried separating my parents from each other nor have they tried giving them separate rooms. In fact today the psychiatrist entered a session with my father and asked him why he has been aggressive with my mother. Why would a psychiatrist ask him something like this since my father can't remember the occurrence in the first place. My father then became agitated and the psychiatrist said this confirmed that my father is having issues.

Is there someway to deal with aggressions and agitation without resorting to a psychiatric ward observation with antipsychotic drugs?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Actually, Ativan is not an antipsychotic. It's a tranquilizer of sorts. Sorry.But the problem is that antipsychotics can be really dangerous when used for dementia in the elderly. The FDA clearly warns against using them in this way. They are for people who are psychotic not demented. There are other drugs for dementia. They will have to work at it to find the right one. In any case it should be something that helps the patient. It is illegal to use drugs as a "restraint." Be very careful with antipsychotics. Also, Ativan is for anxiety and it made my aunt's symptoms worse. Maybe that happened with your dad.
Helpful Answer (1)
Report

I would only caution you to stay informed and educated about the drugs they give him. My aunt was given an anti-psychotic (ativan) and it made her really crazy. His symptoms may be exacerbated by specific meds. and i have found that sometimes medical staff ignore that possibility or they just assume that the demenntia is getting worse and then they give more of the same. It's a vicious cycle. Be careful.
Helpful Answer (1)
Report

Hey! We all KNOW that your father is having "issues" -- he pulled his wife's hair and can't remember it. The "issues" are called dementia, Doctor. Ever hear of it?

An observation period by specialists who can observe him first hand around the clock might actually be helpful, in my opinion.

But observing him in his normal environment, with your mother, might be more instructive, or instructive in a different way. Are there some triggers that set him off? Could things be changed to minimize those triggers?

By all means, do all you can, and encourage the care center to arrange everything they can to minimize Dad's anxiety. If having to make decisions sends him over the edge, for example, don't ask what he wants for lunch -- just give him something. This is a wonderful solution to the extent that you can discover and minimize causes.

But the ultimate cause is that the poor guy has dementia. And maybe someday we'll have more knowledge and skills for dealing with that, but right now drugs are often the method of choice because they are the only method we have.

As far as I'm concerned, if the drug works, I want it for my husband. I am not at all concerned about how many pills he takes, just that they are working, not causing unmanagable side effects, and are really improving his quality of life.

Would I rather that his dementia could be managed without drugs? Oh my, YES! Am I grateful that there are drugs available when nothing else works, and that he has a doctor who is very responsible and very proactive in searching out pharmaceutical soltions? YES, YES, YES!!

I am sorry you are facing this. My heart goes out to you, and your father, and your mother. I hope some solutions will be found to improve quality of life for all three of you!
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter